Colorado, 2019High Wind in Colorado, November 29 to 30, 2019
November 29 to 30, 2019 · NWS PUB · 21 events in 21 counties and zones
Another round of strong winds impacted sections of southern Colorado from the evening of November 29th into the afternoon of November 30th. Wind gusts between 58 mph and 64 mph were reported near Black Forest, Hoehne, Peterson AFB and Walsenburg.
Every event with a place to put it; 21 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 21
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Another round of strong winds impacted sections of southern Colorado from the evening of November 29th into the afternoon of November 30th. Wind gusts between 58 mph and 64 mph were reported near Black Forest, Hoehne, Peterson AFB and Walsenburg. In addition, wind gusts between 65 mph and 74 mph were noted near the communities of Aguilar, Fountain and Wetmore. 75 mph to 84 mph wind gusts were observed near Buena Vista, Colorado City, Colorado Springs, Fountain and Manitou Springs. Finally, an impressive wind gust of 89 mph was recorded near the Air Force Academy with this event.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before the first event at Nov 28, 10:36 PM MST, 1 hour 24 minutes earlier.
Area forecast discussion, Nov 28, 10:36 PM MST, 1 hour 24 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
1036 PM MST Thu Nov 28 2019
.SHORT TERM...(This evening through Friday)
Issued at 241 PM MST Thu Nov 28 2019
Winter Storm Warnings continue for the San Juan, La Garitas, and the
higher peaks in the Sangre de Cristos as the strong mid-level low
nears from the southwest. Winter Weather Advisories for the peaks in
the Sawatch and Mosquito Ranges as well. There really are not any
big changes to the forecast through Friday except for the addition
of a High Wind Warning and High Wind Watch in the San Luis Valley
and our southern tier counties, respectively. Will get to that
shortly.
Storm total snowfall in the San Juans and La Garitas will continue
to be hefty. The hardest hit areas will be the south facing slopes
in the San Juans where an additional 4 feet of snow may fall between
now and Saturday morning. Still looking like 2-3 feet fall on Friday
alone. A little less for the La Garitas. Another concern is the
stronger winds with this system and the snow ratios. Given the
origins of the storm system we are expecting a lower SLR, 11-14:1
during the day Friday. Once we start getting more cold in from the
northwest, later on Friday, do the SLRs trend upwards, 15-18:1, so
more powdery snow. Winds with this system will be quite strong,
especially above 10,000 feet where gusts up to 65 MPH are possible.
High Wind Warning for the San Luis Valley, basically from Alamosa
south to the NM state line, in response to a stacked jet core,
700/500/250mb, pushing through the region tomorrow afternoon. The
deeper mixing increases as this momentum core blasts through with
maximum efficiency occuring between 20-22Z. Gusts to 60 MPH are
expected tomorrow afternoon in the SLV in tandem with a few snow
showers. While we believe accumulations will be on the lighter side,
less than an inch, we could see a brief reduction in visibility as
the wind driven snow showers blow through.
The High Wind Watch is a little trickier across the plains and
southern I-25 corridor. The best locations for potential high wind
issues is in western Las Animas county in the lee of the mountain
rotor waves. Forecast soundings do show a pretty staunch inversion
around 6,000 feet developing tomorrow afternoon which may prohibit
better mixing from occuring, hence our decision to go with a watch
rather than a warning at this time.
Locations closer to the Front Range will have a difficult time
experiencing higher winds due to the proximity of the jet core which
should be farther east out across the plains by late evening. Plus,
the surface flow will be more southerly so it's mostly upslope
dampening the momentum.
So there you have it, snow in the higher terrain of the southwest,
southern, and central mountains with winds the main issue in the SLV
and southeast plains.
.LONG TERM...(Friday night through Thursday)
Issued at 241 PM MST Thu Nov 28 2019
...Strong winds and snow continue Friday night into Saturday...
Upper low ejects out across CO, intensifying across northeast CO
and western NE Friday night. This initially puts southern CO under
an intense 140 kt upper jet Friday evening with the potential for
mixing to tap high winds aloft across southern portions of the
forecast area into the early Friday evening. Winds decouple from
the stronger core of winds aloft overnight...but expect mountain
areas to stay quite windy with blowing snow still a concern, even
as orographics becomes less favorable for the southwest mountains,
and increases for the central mountains as winds shift around
from the northwest. So although snowfall intensities will be
decreasing into Saturday morning...have opted to extend winter
weather highlights for the central mountains through the overnight
hours to capture the potential for blowing snow and resultant
travel impacts.
Model cross sections and soundings suggest mountain wave
parameters may develop across the eastern mountains Friday night
through mid day Saturday as area comes under reverse shear aloft
and NAM12 develops a mountain top inversion towards 12z. By this
time, northwest flow will favor the Pikes Peak region (lee of the
Ramparts, AFF area) for high wind potential and have opted to
hoist a high wind watch for this area from 06z through 21z
Saturday. 18z 4km NAMNest is hitting this area with up to 65 kt
wind gusts after 06z which continues into Saturday morning...and
although this model tends to run a little high with wind gusts,
there are sufficient parameters in place to suggest the potential
for high winds will be there. Have put up a high wind watch for
Teller and El Paso counties though most likely impact areas will
be east slopes of Pikes Peak and the Ramparts and the adjacent
lower terrain along/west of I-25 in El Paso county. Given
northwest flow is less favorable cross barrier flow for the Wets
and Sangres, have not included these zones in the high wind watch.
If flow aloft ends up a little more westerly, then these zones
could also be at risk, but confidence is too low at this point for
a watch. Otherwise...all other highlights look okay. Was somewhat
concerned that central mountains advisories may need to be
extended to include impacts from blowing snow through Saturday
morning, but will let later shifts get a better look at timing and
make further adjustments if necessary. Another axis of strong
winds will be possible across the far eastern plains Saturday
afternoon as the system wraps up across NE. Surface pressure
gradient appears tighter just north and east of the forecast
area...with most other areas coming near but staying just under
high wind criteria through Saturday afternoon.
System pulls away from the region Saturday night with winds
decreasing and a cold night in store across the region, especially
mountain valleys where lows will drop to between 0 and 10 below.
Upper ridge translates in for Saturday, though lighter winds will
mean less mixing which will temper highs down a few degrees across
the lower elevations. Mountain areas will feel the affects of
warming temperatures aloft with highs rebounding into the 20s and
lower 30s.
Temperatures remain mild through the remainder of the extended.
Another system in northwest flow aloft glances by to the north
Monday Night/Tuesday which will bring a slight cool down to
eastern areas, but for the most part southern CO should remain
dry. Another Pacific system approaches from the west next
Thursday which could ramp snow chances back up across the
mountains by late next week. -KT
&&
.AVIATION...(For the 06Z TAFS through 06Z Friday night)
Issued at 1029 PM MST Thu Nov 28 2019
KPUB and KCOS will see an increase in clouds tonight, with
ceilings lowering toward morning, with the potential for some
light snow, mainly after 12Z. Gusty southwest winds are expected
to develop Fri evening.
KALS will see ceilings lower tonight, with the potential for snow
developing after about 10Z. Chances for precip will likely
continue into the early evening hours. Gusty southwest winds are
expected to develop by midmorning, and should increase even more
in the afternoon and continue into the evening.
&&
.PUB WATCHES/WARNINGS/ADVISORIES...
High Wind Watch from 9 AM MST Friday through Friday afternoon
for COZ087-088-094-099.
Winter Weather Advisory from 5 AM Friday to 5 AM MST Saturday
for COZ058-060-061.
Winter Storm Warning until 5 AM MST Saturday for COZ073-075.
Winter Weather Advisory until 5 AM MST Saturday for COZ072-074.
High Wind Warning from 9 AM to 5 PM MST Friday for COZ070-071.
Winter Storm Warning until 11 AM MST Saturday for COZ066>068.
High Wind Watch from Friday evening through Saturday afternoon
for COZ081-082-084-085.
&&
SHORT TERM...HEAVENER
LONG TERM...KT
AVIATION...28
Hazardous weather outlook, Nov 28, 4:53 PM MST, 7 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
453 PM MST Thu Nov 28 2019
COZ058>089-093>099-300000-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
453 PM MST Thu Nov 28 2019
This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.
.DAY ONE...Tonight
Tonight snow will continue over the La Garita and San Juan
Mountains, with several additional inches of accumulation
expected. There will also be some snow over the Sangre de Cristo
Mountains overnight, with a few inches of accumulation. Some light
snow will also be possible over and near the Sawatch and Mosquito
Mountains, and in the San Luis Valley, but little is expected in
the way of accumulation in these locations.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
For Friday, snow will fall in the mountains. Very heavy snow is
likely in the San Juan mountains, where several feet will be
possible by Saturday morning. Lesser amounts will fall across the
remainder of the mountains, but there will still be total amounts
of 6 inches to 2 feet. It will be very windy across the region
Friday and Saturday, with south to southwest winds on Friday, then
becoming west to northwest on Saturday. Wind speeds are expected
to be 40 to 60 mph across the mountains, and 30 to 45 mph across
the plains. The strongest winds on Friday will generally occur
along and south of Highway 50 over the plains, and in the San
Luis Valley, where gusts of 55 to 60 mph are forecast.
For Saturday, snow will decrease across the mountains, however it
will be very windy over the mountains, causing blowing and
drifting snow.
.SPOTTER INFORMATION STATEMENT...
Weather conditions that meet reporting criteria for spotters will
be likely over the San Juan, La Garita, and Sangre de Cristo
Mountains.
28/28
High Wind, Wet Mountains Above 10000 Ft
- When
- November 29, 12:00 AM MST to November 30, 6:00 PM MST
- Where
- Wet Mountains Above 10000 Ft forecast zone
- Measured
- 65 kt (75 mph) estimated gust
- Reported by
- Public
- Coordinates
- 37.989, -104.947 (the zone’s center; the record gives no point)
High Wind, Teller County / Rampart Range Above 7500 Ft / Pikes Peak Between 7500 & 11000 Ft
- When
- November 29, 5:00 PM MST to November 30, 6:00 PM MST
- Where
- Teller County / Rampart Range Above 7500 Ft / Pikes Peak Between 7500 & 11000 Ft forecast zone
- Measured
- 66 kt (76 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 38.729, -105.043 (the zone’s center; the record gives no point)
High Wind, Canon City Vicinity / Eastern Fremont County
- When
- November 29, 5:00 PM MST to November 30, 3:00 PM MST
- Where
- Canon City Vicinity / Eastern Fremont County forecast zone
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Public
- Coordinates
- 38.488, -105.323 (the zone’s center; the record gives no point)
High Wind, Eastern Sawatch Mountains Above 11000 Ft
- When
- November 29, 10:00 PM MST to November 30, 6:00 PM MST
- Where
- Eastern Sawatch Mountains Above 11000 Ft forecast zone
- Measured
- 65 kt (75 mph) estimated gust
- Reported by
- Public
- Coordinates
- 38.677, -106.274 (the zone’s center; the record gives no point)
High Wind, Western Chaffee County Between 9000 & 11000 Ft
- When
- November 29, 10:00 PM MST to November 30, 6:00 PM MST
- Where
- Western Chaffee County Between 9000 & 11000 Ft forecast zone
- Measured
- 65 kt (75 mph) estimated gust
- Reported by
- Public
- Coordinates
- 38.747, -106.194 (the zone’s center; the record gives no point)
High Wind, Central Chaffee County Below 9000 Ft
- When
- November 29, 10:00 PM MST to November 30, 3:00 PM MST
- Where
- Central Chaffee County Below 9000 Ft forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 38.747, -106.194 (the zone’s center; the record gives no point)
High Wind, Eastern Chaffee County / Western Mosquito Range Above 9000 Ft
- When
- November 29, 10:00 PM MST to November 30, 6:00 PM MST
- Where
- Eastern Chaffee County / Western Mosquito Range Above 9000 Ft forecast zone
- Measured
- 65 kt (75 mph) estimated gust
- Reported by
- Public
- Coordinates
- 38.747, -106.194 (the zone’s center; the record gives no point)
High Wind, La Garita Mountains Above 10000 Ft
- When
- November 29, 10:00 PM MST to November 30, 6:00 PM MST
- Where
- La Garita Mountains Above 10000 Ft forecast zone
- Measured
- 65 kt (75 mph) estimated gust
- Reported by
- Public
- Coordinates
- 37.778, -106.530 (the zone’s center; the record gives no point)
High Wind, Northern Sangre de Cristo Mountains Above 11000 Ft
- When
- November 29, 10:00 PM MST to November 30, 6:00 PM MST
- Where
- Northern Sangre de Cristo Mountains Above 11000 Ft forecast zone
- Measured
- 65 kt (75 mph) estimated gust
- Reported by
- Public
- Coordinates
- 37.867, -105.544 (the zone’s center; the record gives no point)
High Wind, Southern Sangre de Cristo Mountains Above 11000 Ft
- When
- November 29, 10:00 PM MST to November 30, 6:00 PM MST
- Where
- Southern Sangre de Cristo Mountains Above 11000 Ft forecast zone
- Measured
- 65 kt (75 mph) estimated gust
- Reported by
- Public
- Coordinates
- 37.426, -104.809 (the zone’s center; the record gives no point)
High Wind, Wet Mountains Between 8500 and 10000 Ft
- When
- November 29, 10:00 PM MST to November 30, 6:00 PM MST
- Where
- Wet Mountains Between 8500 and 10000 Ft forecast zone
- Measured
- 65 kt (75 mph) estimated gust
- Reported by
- Public
- Coordinates
- 38.110, -105.070 (the zone’s center; the record gives no point)
High Wind, Pikes Peak Above 11000 Ft
- When
- November 29, 10:00 PM MST to November 30, 6:00 PM MST
- Where
- Pikes Peak Above 11000 Ft forecast zone
- Measured
- 65 kt (75 mph) estimated gust
- Reported by
- Public
- Coordinates
- 38.857, -104.844 (the zone’s center; the record gives no point)
High Wind, Northern El Paso County / Monument Ridge / Rampart Range Below 7500 Ft
- When
- November 29, 10:00 PM MST to November 30, 3:00 PM MST
- Where
- Northern El Paso County / Monument Ridge / Rampart Range Below 7500 Ft forecast zone
- Measured
- 77 kt (89 mph) measured gust
- Reported by
- Public
- Coordinates
- 38.832, -104.526 (the zone’s center; the record gives no point)
High Wind, Colorado Springs Vicinity / Southern El Paso County / Rampart Range Below 7500 Ft
- When
- November 29, 10:00 PM MST to November 30, 3:00 PM MST
- Where
- Colorado Springs Vicinity / Southern El Paso County / Rampart Range Below 7500 Ft forecast zone
- Measured
- 66 kt (76 mph) estimated gust
- Reported by
- Mesonet
- Coordinates
- 38.832, -104.526 (the zone’s center; the record gives no point)
High Wind, Pueblo Vicinity / Pueblo County Below 6300 Ft
- When
- November 29, 10:00 PM MST to November 30, 3:00 PM MST
- Where
- Pueblo Vicinity / Pueblo County Below 6300 Ft forecast zone
- Measured
- 61 kt (70 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 38.173, -104.513 (the zone’s center; the record gives no point)
High Wind, Walsenburg Vicinity / Upper Huerfano River Basin Below 7500 Ft
- When
- November 29, 10:00 PM MST to November 30, 3:00 PM MST
- Where
- Walsenburg Vicinity / Upper Huerfano River Basin Below 7500 Ft forecast zone
- Measured
- 69 kt (79 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 37.685, -104.961 (the zone’s center; the record gives no point)
High Wind, Trinidad Vicinity / Lower Huerfano River Basin & Western Las Animas County Below 7500 Ft
- When
- November 29, 10:00 PM MST to November 30, 3:00 PM MST
- Where
- Trinidad Vicinity / Lower Huerfano River Basin & Western Las Animas County Below 7500 Ft forecast zone
- Measured
- 65 kt (75 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 37.316, -104.039 (the zone’s center; the record gives no point)
High Wind, Eastern Las Animas County
- When
- November 29, 10:00 PM MST to November 30, 3:00 PM MST
- Where
- Eastern Las Animas County forecast zone
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- AWOS
- Coordinates
- 37.316, -104.039 (the zone’s center; the record gives no point)
High Wind, Saguache County East of Continental Divide Below 10000 Ft
- When
- November 30, 4:00 AM MST to 3:00 PM MST
- Where
- Saguache County East of Continental Divide Below 10000 Ft forecast zone
- Measured
- 65 kt (75 mph) estimated gust
- Reported by
- Public
- Coordinates
- 37.832, -106.332 (the zone’s center; the record gives no point)
High Wind, Upper Rio Grande Valley / Eastern San Juan Mountains Below 10000 Ft
- When
- November 30, 4:00 AM MST to 3:00 PM MST
- Where
- Upper Rio Grande Valley / Eastern San Juan Mountains Below 10000 Ft forecast zone
- Measured
- 65 kt (75 mph) estimated gust
- Reported by
- Public
- Coordinates
- 37.484, -106.500 (the zone’s center; the record gives no point)
High Wind, Eastern San Juan Mountains Above 10000 Ft
- When
- November 30, 4:00 AM MST to 3:00 PM MST
- Where
- Eastern San Juan Mountains Above 10000 Ft forecast zone
- Measured
- 65 kt (75 mph) estimated gust
- Reported by
- Public
- Coordinates
- 37.484, -106.500 (the zone’s center; the record gives no point)
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flood in Arizona, November 29 to 30, 20193 deaths · $50,000 · 1 event
- Tornadoes in Arizona, November 29, 2019$140,000 · EF0 · 2 events
- Tornadoes in Arizona, November 29, 2019$105,000 · EF0 · 2 events
- High Wind and Strong Wind in California, November 29, 2019$100,000 · 56 kt wind · 3 events
- High Wind and Strong Wind in New Mexico, November 29 to 30, 2019$50,000 · 61 kt wind · 16 events
- Hail in Oklahoma, November 29, 2019$70,000 · 2 in hail · 5 events
- Damaging Winds in Arizona, November 29, 2019$45,000 · 58 kt wind · 4 events
- Flash Flooding in Arizona, November 29, 2019$31,000 · 2 events
- Winter Storm in Montana, November 29 to 30, 201925 events
- Winter Storm in South Dakota, November 29 to 30, 201924 events
- Blizzard and Winter Storm in South Dakota, November 29 to 30, 201924 events
- Flooding and High Wind in California, November 29 to 30, 201950 kt wind · 23 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 865900, 865901, 865902, 865889, 865890, 865891, 865892, 865894, 865897, 865898, 865899, 865903, 865904, 865905, 865906, 865907, 865908, 865909, 865893, 865895, 865896.